Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Sioux Falls, SD

June 23, 2002Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2002, 11:41 PM CDT for Beadle County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2002, 11:41 PM CDT (04:41 UTC)
Expired
Jun 24, 2002, 12:15 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 93 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 12:00 AM CDTHail 0.88Clark, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3980 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3980 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.5
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 240441
SVRFSD
SDC005-240515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF BROADLAND...NEAR WESSINGTON.
  A SECOND STORM WAS LOCATED 17 MILES NORTHEAST OF BROADLAND...OR 18
  MILES NORTHEAST OF HURON.  THE STORMS WERE MOVING NORTHEAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HITCHCOCK AROUND 1210 AM CDT
  RURAL AREAS OF NORTHERN BEADLE COUNTY THROUGH 1215 AM CDT

THESE STORMS WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS.

LAT...LON 4463 9871 4441 9870 4464 9748 4484 9761

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:05 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 23, 9:05 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT SUN JUN 23 2002

UPDATED SHORTLY BEFORE 01Z TO INCLUDE SEVERE THUNDERSTORM WATCH IN
NORTHERN TIER OF SOUTH DAKOTA COUNTIES FROM KHON-KBKX.  TIMING ON
CURRENT CONVECTION NEAR KPIR WOULD BRING IT INTO NORTHWEST CORNER OF
CWA TOWARD MIDNIGHT.  PRIMARY QUESTION IS HOW FAR AND HOW STRONGLY
THIS CONVECTION WILL HOLD TOGETHER AS IT MOVES INTO SLIGHTLY LESS
FAVORABLE ENVIRONMENT...WITH WEAKER UPPER LEVEL WINDS AND WARMER
MID LEVEL TEMPS.  CURRENT CONFIGURATION OF ZONES WITH HIGHER RANGE
CHANCE POPS IN THE NORTH AND LOW END IN THE SOUTH LOOKS GOOD.  WILL
NOT MAKE ANY FURTHER UPDATES AT THIS TIME.

.FSD...NONE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:18 PM CDTSevere Thunderstorm WarningFSDKingsbury27 min
Jun 24, 6:44 PM CDTSevere Thunderstorm WarningFSDLake, Miner31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.